Harvard Men's Health Watch

Headaches from headache medication?

Q. I have a long history of tension headaches and usually get relief by taking acetaminophen. Lately, the medication relieves the headache, but then the pain returns later in the day. Can acetaminophen lose its effectiveness, or could it be something else?

A. Any headache that is new or worsening should be evaluated by your doctor. He or she will try to diagnose the cause of your headache by reviewing your medical history and performing a physical examination.

Your headache fits the description of a medication overuse headache (MOH). In this case, the pain is caused by the very medications taken to relieve the pain. Medications most commonly associated with MOH are opioid pain relievers (such as codeine and oxycodone) and medications containing the barbiturate butalbital (such as Fioricet). Acetaminophen and ibuprofen have also been linked to MOH.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »